Indiana, 2003

Flood in Indiana, May 5 to 6, 2003

May 5 to 6, 2003 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 5, 3:08 AM EST, 9 hours 22 minutes earlier.

Area forecast discussion, May 5, 3:08 AM EST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 AM EDT MON MAY 5 2003

BUSY NIGHT WITH ONGOING WX, SO WILL ISSUE THE CONDENSED AFD TODAY.
OVERALL FORECAST CHANGES ARE MINIMAL...BASICALLY THE AREA REMAINS
IN AN UNSETTLED PATTERN FOR MUCH OF THIS WEEK AS MOIST SOUTHWESTERLY
500MB FLOW PERSISTS.

CONVECTION LIKELY ONGOING INTO THE MORNING AS WARM FRONTAL BOUNDARY
PUSHES NWD. UPSTREAM SQUALL LINES IMPRESSIVE ON RADAR, SO STG TO SVR
STORM POTENTIAL MAY CONTINUE INTO MORNING HOURS PER SPC DAY 1
OUTLOOK. LOOKS TO BE A BREAK IN THE ACTIVITY LATER THIS MORNING INTO
EARLY AFTERNOON, BUT GRADIENT WINDS COULD BECOME AN ISSUE AFTER 15Z.
850MB WINDS ASSOCIATED WITH EWD MOVING NOCTURNAL LLJ AXIS MAY MIX
DOWN, LEADING TO GUSTS FROM 30 TO 35 KTS ONCE MIXING COMMENCES, WITH
THE HIGHEST GUST POTENTIAL OVER ERN PARTS OF THE FA.

PER 0Z ETA, ERN EDGE OF DRY SLOT THEN MOVES TO ABOUT I-65 BY AROUND
18Z. EVEN WITH POTENTIAL MID-DAY BKN LOW CLOUDS AIRMASS REMAINS QUITE
UNSTABLE, WITH 3KM CAPES NEARING 150 J/KJ (VERY HIGH) EVEN FROM GFS.
OVERALL THINKING IS THAT CONVECTIVE REDEVELOPMENT SHOULD OCCUR ALONG
THIS DRY SLOT EDGE AS MID-LEVEL SHORTWAVE ENERGY NOW OVER TX
PANHANDLE MOVES NEAR. ADDITIONAL DEVELOPMENT MAY OCCUR FURTHER
SOUTHWEST OF FA ALONG RESIDUAL OUTFLOW BOUNDARIES, MORE INTO THE SPC
MODERATE RISK AREA. IF INSTABILITY IS AS EXTREME AS ETA FCSTS,
INITIAL DEVELOPMENT MAY BE SUPERCELLULAR AS DEEP LAYER 6KM SHEAR
REMAINS SUFFICIENT. THIS SHOULD TRANSITION TO MORE OF A LINEAR/BOW
SYSTEM TOWARDS LATE AFTERNOON AND EVENING AS IT DROPS ESEWD.
FAIRLY HIGH WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...SPC HAS US
IN 35% RISK OF SEVERE WINDS AND HATCHED AREA FOR 2 HAIL.

BOTH ETA/GFS FCST SOME OTHER CONVECTIVE COMPLEX TO DEVELOP ALONG NOSE
OF LATE NIGHT LLJ ACROSS MID-SOUTH, TRANSLATING EWD ACROSS FAR SRN KY
BY 12Z/TUE. WILL KEEP LATE NIGHT POPS IN CHC CATEGORIES FOR NOW,
HIGHEST IN SRN KY, GIVEN UNCERTAINTIES IN THE LATITUDE OF THIS
SYSTEM.

OTHER THING OF SOME NOTE THROUGH 60HRS IS THAT BOTH GFS/ETA FCST
YET ANOTHER NOCTURNAL CONVECTIVE SYSTEM TO AFFECT THE FA. SOME
QUESTIONS ABOUT THE MOISTURE TRANSPORT INTO THE FA, AS RATHER LARGE
BLOB OF QPF INDICATED OVER TN. GFS LOOKS TO BE FORECASTING QPF MAX
TOO FAR NORTH INTO COOL AIR AS PER USUAL. OVERALL WILL ADD CHC POPS
FOR TUE NIGHT ALL AREAS OF THE FA. IF WE KEEP GETTING THESE
CONVECTIVE SYSTEMS OVER US, WIDER SPREAD FLOODING AND HYDROLOGIC
PROBLEMS MAY OCCUR. THATS A WRAP.

.LMK...NONE.

XXV
Hazardous weather outlook, May 5, 11:40 AM EST, 50 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1240 PM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS OVER CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA THIS AFTERNOON AND TONIGHT. THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS HOWEVER CONDITIONS ARE ALSO
FAVORABLE FOR A RISK OF ISOLATED TORNADOES. A WARM FRONT ASSOCIATED
WITH STRONG LOW PRESSURE IN THE MID MISSOURI VALLEY HAS MOVED NORTH
OF THE OUTLOOK AREA. THIS WILL ALLOW MOIST AND UNSTABLE AIR TO MOVE
INTO THE REGION.

THERE IS ALSO A SIGNIFICANT THREAT FOR HEAVY RAINFALL WITH THESE
STORMS WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY ACROSS
THE OUTLOOK AREA.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO,
WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK WITH A CHANCE
OF THUNDERSTORMS EACH DAY. THE SCATTERED THUNDERSTORMS WILL BE
ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED LATER THIS AFTERNOON AND EVENING.

JA

In the hours before

Local storm report, May 5, 7:54 AM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
854 AM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    FRANKLIN                  KY   WIND DAMAGE
05/05/03   SIMPSON                        TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

PKW
Local storm report, May 5, 8:26 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
926 AM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    MCCREARY                  KY   WIND DAMAGE
05/05/03   GARRARD                        TREES DOWN ACROSS EASTERN
                                          PART OF COUNTY. REPORTED BY
                                          POLICE.

PKW
Local storm report, May 5, 9:58 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1058 AM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 AM    NEW ALBANY                IN   WIND DAMAGE
05/05/03   FLOYD                          TREES DOWN. REPORTED BY
                                          COUNTY SHERIFF.

0725 AM    SIMPSONVILLE              KY   WIND DAMAGE
05/05/03   SHELBY                         TREE AND A POWER LINE
                                          DOWN. REPORTED BY COUNTY
                                          DISPATCH.

PKW
Local storm report, May 5, 9:59 AM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1059 AM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 AM    NEW ALBANY                IN   WIND DAMAGE
05/05/03   FLOYD                          TREES DOWN. REPORTED BY
                                          COUNTY SHERIFF.

0725 AM    SIMPSONVILLE              KY   WIND DAMAGE
05/05/03   SHELBY                         TREE AND A POWER LINE
                                          DOWN. REPORTED BY COUNTY
                                          DISPATCH.

0905 AM    MCCREARY                  KY   WIND DAMAGE
05/05/03   GARRARD                        TREES DOWN ACROSS EASTERN
                                          PART OF COUNTY. REPORTED BY
                                          POLICE.

PKW
Local storm report, May 5, 11:30 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1230 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    BEAVER DAM                KY   .75 INCH HAIL
05/04/03   OHIO                           REPORTED BY TRAINED
                                          SPOTTER. ALSO...MARBLE SIZE
                                          HAIL WAS REPORTED IN
                                          HARTFORD AND ROCKPORT.

0530 PM    CANEYVILLE                KY   .75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY NWS
                                          COOPERATIVE OBSERVER.

0538 PM    SADLER                    KY   1.75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0540 PM    6 W LEITCHFIELD           KY   .75 INCH HAIL
05/04/03   GRAYSON                        HIGHWAY 54 TURNED WHITE
                                          DUE TO COVERING OF HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0544 PM    2 NE LEITCHFIELD          KY   .75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0547 PM    4 S LEITCHFIELD           KY   .50 INCH HAIL
05/04/03   GRAYSON                        MARBLE SIZE HAIL COVERED
                                          THE GROUND IN THE BEAR
                                          CREEK AREA. REPORTED BY LAW
                                          ENFORCEMENT.

0605 PM    PRICEVILLE                KY   1.00 INCH HAIL
05/04/03   HART                           LARGE HAIL UP TO QUARTER
                                          SIZE COVERED THE GROUND.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0630 PM    ALLENDALE                 KY   .25 INCH HAIL
05/04/03   GREEN                          PEA SIZE HAIL REPORTED BY
                                          LAW ENFORCEMENT.

0630 PM    MAGNOLIA                  KY   .25 INCH HAIL
05/04/03   LARUE                          PEA SIZE HAIL REPORTED BY
                                          FIRE DEPARTMENT.

0643 PM    BENGAL                    KY   .75 INCH HAIL
05/04/03   TAYLOR                         REPORTED BY FIRE RESCUE.

0651 PM    CAMPBELLSVILLE            KY   .25 INCH HAIL
05/04/03   TAYLOR                         PEA SIZE HAIL REPORTED BY
                                          LAW ENFORCEMENT.

0717 PM    LIBERTY                   KY   1.00 INCH HAIL
05/04/03   CASEY                          REPORTED BY LAW
                                          ENFORCEMENT.

0230 AM    FRANKLIN                  KY   WIND DAMAGE
05/05/03   SIMPSON                        TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

0600 AM    JASPER                    IN   WIND DAMAGE
05/05/03   DUBOIS                         55 TO 60 MPH WIND GUST.
                                          TREES DOWN AND ROOF DAMAGE.
                                          REPORTED BY DES.

0630 AM    CORYDON                   IN   WIND DAMAGE
05/05/03   HARRISON                       TREES DOWN COUNTYWIDE.
                                          REPORTED BY DES.

0630 AM    SALEM                     IN   WIND DAMAGE
05/05/03   WASHINGTON                     TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

0654 AM    ENGLISH                   IN   WIND DAMAGE
05/05/03   CRAWFORD                       TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

0700 AM    JEFFERSONVILLE            IN   WIND DAMAGE
05/05/03   CLARK                          TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

0700 AM    LOUISVILLE                KY   WIND DAMAGE
05/05/03   JEFFERSON                      TREES DOWN IN CHEROKEE
                                          PARK AREA AND THE
                                          HIGHLANDS. REPORTED BY
                                          MEDIA.

0715 AM    BUCKNER                   KY   WIND DAMAGE
05/05/03   OLDHAM                         TREES DOWN IN SEVERAL
                                          LOCATIONS. REPORTED BY
                                          COUNTY DISPATCH.

0730 AM    BARDSTOWN                 KY   WIND DAMAGE
05/05/03   NELSON                         POWER LINES AND LARGE
                                          LIMBS DOWN. REPORTED BY
                                          COUNTY DISPATCH.

0730 AM    NEW CASTLE                KY   WIND DAMAGE
05/05/03   HENRY                          LARGE LIMBS DOWN. REPORTED
                                          BY COUNTY DISPATCH.

0745 AM    1 S BARDSTOWN             KY   WIND DAMAGE
05/05/03   NELSON                         LARGE LIMBS DOWN. REPORTED
                                          BY COUNTY DISPATCH.

PKW
Local storm report, May 5, 11:56 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1256 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    WINCHESTER                KY   WIND DAMAGE
05/05/03   CLARK                          TREES AND POWER POLES DOWN
                                          ACROSS PART OF COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

PKW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
May 5, 12:30 PM EST to May 6, 3:30 AM EST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.786, -85.439 (the zone’s center; the record gives no point)

The Muscatatuck River at Deputy crested at 23.0 feet at 1815 EST on May 5. Flood stage at Deputy is 20 feet. At this level county roads are under water in northeast Jefferson County, IN.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355551.